Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 78, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 10, 2020, 8:30 PM EDT for Dauphin County, Pennsylvania. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2020, 8:30 PM EDT (00:30 UTC)
- Expired
- Jun 10, 2020, 8:57 PM EDT
- In force
- 27 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Dauphin County, PA
The radar
The State College radar (KCCX), 131 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 8:42 PM EDT | TSTM WND GST 52 | 2 Se Skyline View, PA | MESONET STATION AV372 HUMMELSTOWN. |
| Jun 10, 8:50 PM EDT | TSTM WND DMG | 1 Nne Hershey, PA | 6 INCH TREE BRANCH DOWN ACROSS ROUTE 743. |
| Jun 10, 8:50 PM EDT | TSTM WND DMG | Rutherford Heights, PA | MULTIPLE TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2039 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 7.2
The text
As transmitted.
056
WUUS51 KCTP 110030
SVRCTP
PAC043-110130-
/O.NEW.KCTP.SV.W.0078.200611T0030Z-200611T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
830 PM EDT Wed Jun 10 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southeastern Dauphin County in south central Pennsylvania...
* Until 930 PM EDT.
* At 830 PM EDT, a severe thunderstorm was located over Hummelstown,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, roofs, and siding.
* Locations impacted include...
Harrisburg, Hershey, Colonial Park, Progress, Middletown, Palmyra,
Linglestown, Steelton, Hummelstown, Paxtonia, Rutherford, Skyline
View, Lawnton, Campbelltown, Bressler-Enhaut-Oberlin, Penbrook,
Highspire, Paxtang, Royalton and Penn National Race Course.
This includes the following Interstates...
The Pennsylvania Turnpike from mile markers 246 to 258.
Interstate 81 from mile markers 67 to 81.
Interstate 83 from mile markers 44 to 50.
Interstate 283 from mile markers 0 to 2.
This includes the following COVID-19 Test Sites...
Colonial Park Harrisburg Urgent Care...
Eastside Campus...
Hershey Medical Center...
and UPMC Pinnacle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4017 7675 4020 7680 4020 7681 4030 7689
4042 7666 4021 7657 4015 7675
TIME...MOT...LOC 0030Z 240DEG 24KT 4027 7674
HAIL...<.75IN
WIND...60MPH
$$
KF1 follow-up statement
023
WWUS51 KCTP 110057
SVSCTP
Severe Weather Statement
National Weather Service State College PA
857 PM EDT Wed Jun 10 2020
PAC043-110107-
/O.CAN.KCTP.SV.W.0078.000000T0000Z-200611T0130Z/
Dauphin PA-
857 PM EDT Wed Jun 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAUPHIN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4017 7675 4020 7680 4020 7681 4030 7689
4042 7666 4021 7657 4015 7675
TIME...MOT...LOC 0050Z 240DEG 24KT 4036 7654
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 8:23 PM EDT, 7 minutes earlier.
Area forecast discussion, Jun 10, 8:23 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service State College PA 823 PM EDT Wed Jun 10 2020 .SYNOPSIS... Showers and potentially strong thunderstorms with torrential downpours are possible this evening into tonight, as a cold front approaches. Lingering shower activity will shift east of central PA Thursday morning with the frontal passage, with cooler and drier air moving in for the end of the week. Our weather looks like it may turn increasingly unsettled this weekend into early next week, as upper-level low pressure becomes entrenched overhead. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Showers and scattered storms continue to drift northeastward across portions of central PA this evening. At the same time, an impressive line of severe t-storms is approaching from the Ohio Valley just ahead of an approaching cold front. The best shear/dynamics are more closely tied to the arrival of the cold front. Therefore, a severe storm risk may linger into the overnight, although the question will be how much instability will remain after dark. Hires models show a weakening line of showers/storms moving across central PA overnight before it's remnants reach Lower Susq Valley around 12Z Thursday. Min temps overnight will range from around 60F in the NW mtns to the low 70s in the Lower Susq Valley. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... Showers/storms should exit the far eastern part of the CWA Thursday morning, with the bulk of any convective activity occurring along and east of the I-95 corridor Thursday afternoon. A big airmass change is expected across central PA, with much less humid conditions and more seasonable temps. Highs will range from the low 70s in the NW mtns to the low 80s in the Lower Susq Valley. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... After a pleasant Friday with seasonable temps and low humidity, things will begin to turn unsettled this weekend as upper- level low pressure drops from the Great Lakes into the central Appalachians. There is better agreement in the medium range models today in showing a stretch of increasingly showery weather for central PA this weekend into early next week. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... T-storms expected to impact the eastern terminals this evening. Showers/storms along a cold front should move across the airspace tonight and exit the area early Thursday morning. Conditions should remain mostly VFR outside of t-storms/heavy downpours. Lower ceilings may develop behind the front across the western airfields later tonight into early Thursday morning. Sfc winds will shift from 150-200 degrees to 250-280 degrees behind the front with gusts 20-25kts into Thursday. Outlook... Thu...MVFR cigs west trending VFR. Showers exit KLNS vcnty by midday. Fri-Sat...VFR/no sig wx. Sun-Mon...Increasing chance for showers. && .CLIMATE... The high temperature at Bradford on Tuesday, June 9th was 88 degrees. This broke the old record of 86 degrees set in 2008. Daily record highs for 6/10: State College 94/1911 Harrisburg 96/1984 Williamsport 95/2008 Altoona 92/1984 Bradford 87/2012 && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl/Evanego NEAR TERM...Steinbugl/Evanego SHORT TERM...Steinbugl/Evanego LONG TERM...Banghoff/Colbert/Evanego AVIATION...Steinbugl/Travis CLIMATE...Steinbugl
Hazardous weather outlook, Jun 10, 1:48 PM EDT, 6 hours 42 minutes before
Hazardous Weather Outlook National Weather Service State College PA 148 PM EDT Wed Jun 10 2020 PAZ004>006-010>012-017-018-024-033-037-041-042-111800- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan- 148 PM EDT Wed Jun 10 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated to scattered severe thunderstorms with damaging winds are possible this afternoon into early tonight. Locally heavy rainfall may produce isolated short-term flooding problems. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-056-057-059-063>066-111800- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 148 PM EDT Wed Jun 10 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated to scattered severe thunderstorms with damaging winds are possible this afternoon and evening. Locally heavy rainfall may produce isolated short-term flooding problems. Heat index values near 100 degrees this afternoon will result in an increased risk of heat related illness. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ019-025>028-034-035-045-046-049>053-058-111800- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Schuylkill- 148 PM EDT Wed Jun 10 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated to scattered severe thunderstorms with damaging winds are possible this afternoon into tonight. Locally heavy rainfall may produce isolated short-term flooding problems. Heat index values in mid 90s this afternoon will result in an increased risk of heat related illness. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MRS
In the hours before
Special weather statement, Jun 10, 6:23 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service State College PA
623 PM EDT Wed Jun 10 2020
PAZ028-056-063-102300-
Perry PA-Cumberland PA-Juniata PA-
623 PM EDT Wed Jun 10 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF JUNIATA...PERRY...AND
CUMBERLAND COUNTIES UNTIL 700 PM EDT...
At 622 PM EDT, Doppler radar indicated a strong thunderstorm near
Perulack, moving northeast at 40 mph.
Very heavy rain is expected.
Wind gusts of up to 55 mph are possible.
Locations impacted include...
Newport, Honey Grove, Spruce Hill, Mexico, East Waterford, Loysville,
Ickesburg, Perulack, Big Spring State Park, Walnut, Colonel Denning
State Park, Mifflintown, Port Royal, Mifflin, Blain and New
Germantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4018 7762 4023 7761 4022 7764 4023 7765
4026 7765 4026 7767 4027 7766 4029 7767
4027 7770 4028 7770 4062 7743 4049 7710
4015 7760
TIME...MOT...LOC 2222Z 220DEG 35KT 4029 7756
BanghoffSpecial weather statement, Jun 10, 6:28 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service State College PA
628 PM EDT Wed Jun 10 2020
PAZ036-063-102300-
Franklin PA-Cumberland PA-
628 PM EDT Wed Jun 10 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN AND CUMBERLAND
COUNTIES UNTIL 700 PM EDT...
At 628 PM EDT, Doppler radar indicated a strong thunderstorm over
Roxbury, moving northeast at 40 mph.
Wind gusts of up to 55 mph are possible.
Locations impacted include...
Shippensburg, Plainfield, Newville, Bloserville, Upper Strasburg,
Roxbury, Willow Hill, Doylesburg, Fannettsburg, Orrstown and
Shippensburg University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4006 7785 4026 7771 4029 7767 4026 7767
4026 7765 4023 7765 4023 7761 4020 7761
4020 7759 4018 7762 4015 7760 4032 7736
4026 7742 4029 7733 4027 7732 4029 7721
4027 7718 3994 7769
TIME...MOT...LOC 2228Z 219DEG 35KT 4008 7768
BanghoffSpecial weather statement, Jun 10, 7:00 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service State College PA
700 PM EDT Wed Jun 10 2020
PAZ028-056-057-063-102330-
Perry PA-Cumberland PA-Juniata PA-Dauphin PA-
700 PM EDT Wed Jun 10 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF DAUPHIN...JUNIATA...
PERRY...AND CUMBERLAND COUNTIES UNTIL 730 PM EDT...
At 700 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Colonel Denning State Park to Shermansdale.
Movement was northeast at 45 mph.
Wind gusts 40 to 50 mph are possible.
Locations impacted include...
Carlisle, Plainfield, Schlusser, Millersburg, Lykens, Newport,
Duncannon, Elizabethville, Williamstown, Honey Grove, New Bloomfield,
Mcalisterville, Spruce Hill, Mexico, New Buffalo, Loysville,
Ickesburg, Colonel Denning State Park, Bloserville and Wertzville.
This includes the following COVID-19 Test Sites...
Geisinger Holy Spirit Jennifer Court...
and UPMC Carlisle Outpatient Surgery Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4025 7767 4068 7734 4063 7694 4060 7692
4063 7686 4058 7658 4016 7724
TIME...MOT...LOC 2300Z 224DEG 37KT 4028 7750 4031 7718
BanghoffSpecial weather statement, Jun 10, 7:38 PM EDT, 52 minutes before
Special Weather Statement National Weather Service State College PA 738 PM EDT Wed Jun 10 2020 PAZ056-057-063>065-110015- Perry PA-York PA-Adams PA-Cumberland PA-Dauphin PA- 738 PM EDT Wed Jun 10 2020 ...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS...YORK... DAUPHIN...PERRY...AND CUMBERLAND COUNTIES UNTIL 815 PM EDT... At 737 PM EDT, Doppler radar indicated strong thunderstorms along a line extending from near Enola to 6 miles southeast of Mount Holly Springs. Movement was northeast at 20 mph. Wind gusts of up to 55 mph and pea size hail are possible. Locations impacted include... Harrisburg, Lower Allen, Colonial Park, Progress, Mechanicsburg, Camp Hill, New Cumberland, Linglestown, Enola, Lemoyne, Paxtonia, Boiling Springs, Wormleysburg, Penbrook, Dillsburg, Marysville, Shiremanstown, West Fairview, New Kingstown and Aspers. This includes the following COVID-19 Test Sites... Family Practice Enola... Geisinger Holy Spirit ... Rite Aid... and UPMC Pinnacle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4053 7668 4012 7693 3997 7723 4036 7701 TIME...MOT...LOC 2337Z 234DEG 17KT 4028 7698 4005 7713 Banghoff
Special weather statement, Jun 10, 8:05 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service State College PA
805 PM EDT Wed Jun 10 2020
PAZ052-057>059-063-065-110030-
York PA-Northumberland PA-Cumberland PA-Lebanon PA-Dauphin PA-
Schuylkill PA-
805 PM EDT Wed Jun 10 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SCHUYLKILL...
NORTHUMBERLAND...YORK...DAUPHIN...CUMBERLAND...AND LEBANON COUNTIES
UNTIL 830 PM EDT...
At 804 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Fairview-Ferndale to near Dehart Dam to near
Shiremanstown. Movement was northeast at 30 mph.
Torrential rain is expected.
Wind gusts of up to 55 mph and pea size hail are possible.
Locations impacted include...
Harrisburg, Lower Allen, Hershey, Colonial Park, Progress,
Mechanicsburg, Middletown, Camp Hill, Shamokin, New Cumberland,
Linglestown, Enola, Steelton, Mount Carmel, Lemoyne, Hummelstown,
Kulpmont, Ashland, Paxtonia and Rutherford.
This includes the following COVID-19 Test Sites...
Colonial Park Harrisburg Urgent Care...
Family Practice Enola...
Geisinger Holy Spirit ...
Geisinger Kulpmont...
Rite Aid...
and UPMC Pinnacle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4009 7719 4032 7696 4033 7691 4035 7693
4051 7676 4077 7670 4083 7641 4077 7638
4079 7634 4071 7628 4017 7676
TIME...MOT...LOC 0004Z 215DEG 26KT 4079 7661 4050 7666 4019 7695
BanghoffSpecial weather statement, Jun 10, 8:27 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service State College PA
827 PM EDT Wed Jun 10 2020
PAZ057>059-110100-
Lebanon PA-Dauphin PA-Schuylkill PA-
827 PM EDT Wed Jun 10 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SCHUYLKILL...DAUPHIN...
AND LEBANON COUNTIES UNTIL 900 PM EDT...
At 826 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Tower City to Paxtang. Movement was
northeast at 25 mph.
Torrential rain is expected.
Wind gusts of up to 55 mph and half inch hail are possible.
Locations impacted include...
Harrisburg, Pottsville, Hershey, Colonial Park, Progress, Middletown,
Palmyra, New Cumberland, Linglestown, Steelton, Annville,
Hummelstown, Minersville, St. Clair, Paxtonia, Rutherford, Skyline
View, Lawnton, Campbelltown and Bressler-Enhaut-Oberlin.
This includes the following COVID-19 Test Sites...
Colonial Park Harrisburg Urgent Care...
Eastside Campus...
Hershey Medical Center...
and UPMC Pinnacle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4083 7606 4051 7636 4049 7644 4047 7639
4021 7663 4020 7683 4022 7683 4024 7688
4065 7659
TIME...MOT...LOC 0026Z 236DEG 23KT 4054 7656 4026 7682
BanghoffThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 8:05 PM EDT | Special Weather Statement | CTP | Dauphin | 25 min |
| Jun 10, 8:27 PM EDT | Special Weather Statement | CTP | Schuylkill | 33 min |
| Jun 10, 8:44 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 76 min |
| Jun 10, 9:20 PM EDT | Areal Flood Advisory | CTP | Lebanon, Schuylkill | 3 hr |
| Jun 10, 10:39 PM EDT | Special Weather Statement | CTP | York | 36 min |
| Jun 10, 10:55 PM EDT | Special Weather Statement | CTP | Warren | 35 min |
| Jun 11, 12:59 AM EDT | Special Weather Statement | CTP | Cambria | 46 min |
| Jun 11, 2:37 AM EDT | Special Weather Statement | CTP | Centre, Lycoming, Union | 53 min |
| Jun 11, 3:26 AM EDT | Special Weather Statement | CTP | Lycoming, Sullivan | 64 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.